Nebraska, 2020

Tornadoes and Hail in Nebraska, July 2, 2020

July 2, 2020 · NWS CYS · 10 events in 3 counties and zones

Supercell thunderstorm developed in the northern Nebraska panhandle the afternoon of 2 July 2020. This supercell produced very large hail and a tornado touched down near Marsland Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Supercell thunderstorm developed in the northern Nebraska panhandle the afternoon of 2 July 2020. This supercell produced very large hail and a tornado touched down near Marsland Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 2, 1:41 PM MST, 42 minutes earlier.

Area forecast discussion, Jul 2, 1:41 PM MST, 42 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
241 PM MDT Thu Jul 2 2020

.SHORT TERM...(This evening through Friday)
Issued at 218 PM MDT Thu Jul 2 2020

A few storms trying to pop up along and near the Wyoming-Nebraska
border as of 2 PM. Otherwise, skies are generally clear to partly
cloudy. Dewpoints are 30 degrees or less across Wyoming, but get
as high as 60-70 degrees across the northern and southern
portions of the Nebraska Panhandle. There is a chance of strong
to severe storms developing across these two portions of the
Panhandle, but these chances are isolated at best. Under a stiff
southerly flow that has continued wind gusts into the 20-30 mph
range across the Panhandle today, some midlevel moisture has been
able to sneak into the region. With a deep, dry surface layer
intact, strong, gusty winds will be the primary threat should a
thunderstorms develop, but areas across Niobrara, Sioux, Box
Butte, Dawes, Morrill and Cheyenne Counties all display sufficient
shear and CAPE for hail greater than an inch to be considered a
secondary threat. Also need to note that any storm will be
unlikely to produce much, if any precipitation, therefore, looking
at dry lightning as a primary concern as well. Best chances for
occurrence will be between 3-7 pm, as also indicated by hires
model output at this time. Areas near any vertically building
storms will have to stay alert for any outflow boundaries that may
develop.

Storm potential diminishes quickly before sunset, just as a strong
low-level jet redevelops overnight across the Panhandle. This
will lead to increasing daytime humidities across the Pinwheeled
and areas in Wyoming near the Nebraska border. Looking at a repeat
of this afternoon's conditions and storm potential tomorrow and
again Saturday as the upper level ridge to the east builds
further westward day-by-day. Overnight low-level jet winds will
kick up each night, moving progressively west, and with that, an
expansion of moisture further to the west, for afternoon
thunderstorm potential inching further west day-by-day for the
beginning of this holiday weekend. As moisture continues to build
in, we may see better shower potential across the far eastern
portion of the region, but strong gusty winds will remain the
primary threat with these storms with inverted-v profiles
remaining with us. Note that as the region has been under a dry
spell for quite some time, that between dry thunderstorm potential
and dry fuels/vegetation, fire starts are a true concern this
holiday weekend. If holiday plans include setting off fireworks,
do so in a safe manner and look up your area's latest burn
restrictions.

.LONG TERM...(Friday night through Thursday)
Issued at 218 PM MDT Thu Jul 2 2020

Warm temperatures will hold across the CWA this period with the
upper pattern featuring an upper high over the desert sw through
Monday then edging a little northeast and into this area by
midweek. There will be daily chances for showers and tstms Sunday
through Tuesday as weak impulses move by on the top of the upper
high. Convection should be more isolated for Weds and Thursday as
the upper high builds closer and mid level temperatures warm.
Winds light for the most part which will alleviate fire weather
concerns somewhat.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday morning)
Issued at 1114 AM MDT Thu Jul 2 2020

VFR conditions prevailing at all sites through the period. Isolated
showers and tstms possible over the Neb Panhandle from about mid-
afternoon into this evening. Otherwise some gusty southerly winds a
cross the area into this evening with some gusts to near 30 kts at
times.

&&

.FIRE WEATHER...
Issued at 218 PM MDT Thu Jul 2 2020

Dry conditions continue in the near-term as a warm southwest flow
aloft sets in across southeast Wyoming and the west Nebraska
Panhandle. Daily chances for afternoon LAL 2/6 thunderstorms,
inching further west by the day over the course of the weekend.
Overnight low-level jet will bring strong overnight winds to the
Panhandle; otherwise, wind gusts will be generally less than 25
mph for the next few days during peak heating. Humidities in the
teens will persist across portions of southeast WY through the
period.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...AB
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...AB
Hazardous weather outlook, Jul 2, 1:45 PM MST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
245 PM MDT Thu Jul 2 2020

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-117>119-
032045-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
245 PM MDT Thu Jul 2 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming and southeast
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and thunderstorms will continue through this
evening. A few strong to severe storms are possible across the
Nebraska Panhandle, and into Niobrara County. Main threats will
be strong downburst winds, but hail will also be possible with the
strongest storms.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Isolated to scattered thunderstorms are possible through the
weekend.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103>106-109>116-032045-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
245 PM MDT Thu Jul 2 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Warm and dry conditions will result in elevated fire weather
conditions as wind gusts to 25 MPH, paired with low humidities are
expected. Thunderstorms will generally be dry thunderstorms as
well.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Elevated fire weather conditions and isolated thunderstorms are
possible through the weekend.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 2, 1:44 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
244 PM MDT Thu Jul 2 2020

NEZ095-022130-
North Sioux NE-
244 PM MDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIOUX COUNTY UNTIL 330 PM
MDT...

At 243 PM MDT, Doppler radar was tracking a strong thunderstorm near
Harrison, or 35 miles east of Lusk, moving northeast at 10 mph.

Penny size hail will be possible with this storm.

This storm will remain over mainly rural areas of central Sioux
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4256 10377 4262 10387 4274 10375 4266 10361
TIME...MOT...LOC 2043Z 223DEG 10KT 4262 10379

Emanuel

The radar

The Rapid City radar (KUDX), 166 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 tornado. Local standard time, as filed.

Hail, Dawes

When
July 2, 2:23 PM MST to 2:25 PM MST
Where
Dawes County, 0.86 mi NW of Crawford
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.690, -103.410

Hail, Cheyenne

When
July 2, 2:35 PM MST to 2:37 PM MST
Where
Cheyenne County, 1.38 mi S of Lorenzo
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
41.030, -103.050

Hail, Morrill

When
July 2, 2:41 PM MST to 2:43 PM MST
Where
Morrill County, 1.7 mi WNW of Redington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.590, -103.300

Hail, Cheyenne

When
July 2, 2:48 PM MST to 2:50 PM MST
Where
Cheyenne County, 1.48 mi SSW of Sidney
Measured
1.5 in hail
Reported by
Public
Coordinates
41.130, -102.990

Hail, Cheyenne

When
July 2, 2:53 PM MST to 2:58 PM MST
Where
Cheyenne County, 2.07 mi S of Huntsman
Measured
1.5 in hail
Reported by
Public
Coordinates
41.190, -102.970

Hail, Dawes

When
July 2, 3:20 PM MST to 3:25 PM MST
Where
Dawes County, 4.61 mi NE of Belmont
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.600, -103.300

Hail, Morrill

When
July 2, 3:53 PM MST to 3:55 PM MST
Where
Morrill County, Bridgeport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.670, -103.100

Penny to quarter sized hail falling.

Hail, Dawes

When
July 2, 4:15 PM MST to 4:18 PM MST
Where
Dawes County, 3.63 mi E of Marsland
Measured
2.75 in hail
Reported by
Public
Coordinates
42.460, -103.230

NWS damage survey team confirmed baseball sized hail at a ranch residence. Time estimated from radar.

Tornado, Dawes

When
July 2, 4:28 PM MST to 4:37 PM MST
Where
Dawes County, 3.14 mi ESE of Marsland
Rating
EF2
Path length
3.4 mi
Path width
275 yd
Reported by
Fire Department/Rescue
Coordinates
42.440, -103.240

Tree damage, center pivot damage and three steel utility poles down. A NWS storm survey determined a 3.4 mile path beginning 5.8 miles east of Marsland Nebraska, ending 2.8 miles east-northeast of Marsland.

Tornado, Dawes

When
July 2, 4:30 PM MST to 4:39 PM MST
Where
Dawes County, 2.55 mi E of Marsland
Rating
EF2
Path length
3.4 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
42.450, -103.250

NWS damage survey confirmed EF-2 Tornado that developed 5.8 miles east of Marsland and traveled west-northwest for 3.4 miles. Several large hardwood tree trunks/branches snapped. Trees uprooted, center pivot point mangled and three steel power poles were destroyed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyThe tornado archive for Nebraska, 2020Warnings in Nebraska, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896544, 896545, 896546, 896547, 896548, 896549, 896550, 896551, 896553, 896554.